Alert archive / Idaho / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Pocatello, ID

September 12, 2011Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 12, 2011, 4:00 PM MDT for Bannock County, Idaho. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 4:00 PM MDT (22:00 UTC)
Expired
Sep 12, 2011, 5:45 PM MDT
In force
105 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS55 KPIH 122200
FFWPIH
IDC005-130100-
/O.NEW.KPIH.FF.W.0010.110912T2200Z-110913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...

* UNTIL 700 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM SOUTHWEST OF INKOM.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   INKOM
   SCOUT MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4281 11234 4281 11225 4271 11223 4271 11236

$$

HEDGES
1 follow-up statement
539 
WGUS75 KPIH 122345
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
545 PM MDT MON SEP 12 2011

IDC005-122355-
/O.CAN.KPIH.FF.W.0010.000000T0000Z-110913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
545 PM MDT MON SEP 12 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BANNOCK
COUNTY...

LAT...LON 4281 11234 4281 11225 4271 11223 4271 11236

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM MDT, 2 hours earlier.

Area forecast discussion, Sep 12, 2:00 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON SEP 12 2011

.DISCUSSION...TONIGHT THROUGH NEXT MONDAY. THE LATEST SATELLITE
IMAGERY WAS SHOWING A BROAD/SHALLOW UPPER LOW ACROSS
CALIFORNIA/NEVADA WITH TWO WELL DEFINED VORT-FEATURES EMBEDDED IN
THE FLOW. THE NRN MOST FEATURE WAS POSITIONED NEAR WENDOVER AND WAS
ROTATING NW AROUND THE PERIPHERY OF THE LOW WHILE THE SRN MOST
FEATURE WAS DROPPING SOUTH ALONG THE SRN CALIFORNIA COAST. SCATTERED
THUNDERSTORM ACTIVITY WAS DEVELOPING ACROSS THE FORECAST AREA IN
RESPONSE TO THE UNSTABLE AIRMASS AND THE PASSING VORT-FEATURE AND
WILL CONTINUE INTO THE EVENING HOURS. THE SRN VORT-FEATURE IS
EXPECTED TO ROTATE INLAND TUESDAY BECOMING THE MAIN FOCAL POINT
FOR THE TRAJECTORY OF THE LOW AS IT GRADUALLY LIFTS NE ACROSS
ARIZONA AND INTO SE UTAH SOMETIME THURSDAY MORNING. ALL THE
WHILE...SE IDAHO WILL REMAIN ON THE PERIPHERY OF THE LOW UNDER
MODESTLY UNSTABLE CONDITIONS AND DIURNAL/ISOLATED THUNDERSTORM
ACTIVITY TUESDAY AND WEDNESDAY. ON THURSDAY...A PACIFIC SHORT-WAVE
WILL ROTATE INTO BRITISH COLUMBIA SHEARING EAST INTO CNTRL CANADA
OVER THE COURSE OF THE FOLLOWING 36HRS. THE SRN EXTENT OF THIS WAVE
WILL TREK INLAND THURSDAY NIGHT/FRIDAY WITH ATTENDING
PRECIPITATION/THUNDERSTORMS SPREADING ACROSS THE FORECAST AREA
FRIDAY AND SATURDAY. BY SUNDAY...THE 12Z GFS WAS SHOWING A DRY WEST
FLOW BREAKING ACROSS THE NRN TIER STATES AS A SECOND PAC SHORT-WAVE
EJECTED INLAND ACROSS NRN CANADA FOLLOWED BY A HIGH PRESSURE RIDGE
BUILDING NORTH ALONG THE NW COAST FOR A DRY FORECAST SCENARIO
THROUGH MONDAY.  THE 00Z ECMWF ON THE OTHER HAND WAS ADVERTISING
MORE TROUGHINESS ACROSS THE NRN ROCKIES WITH THE PASSAGE OF THE
SECOND PAC SHORT-WAVE. HAVE GENERALLY TRENDED SLIGHTLY DRIER LATE
NEXT WEEKEND GIVING THE NOD TO THE GFS FOR NOW. HUSTON
&&

.AVIATION...A WEAK SOUTHERLY FLOW ALOFT IS PUSHING SOME MONSOON
MOISTURE OVER THE AREA. VISIBLE IMAGERY INDICATING BUILDUPS OVER
MOUNTAINS THIS AFTERNOON...WHICH WILL LIKELY CONTINUE THROUGH THE
EVENING. MOS GUIDANCE FAVORING TS OVER TERMINALS TODAY...SO HAVE
INTRODUCED VCTS RATHER THAN A MERE CB MENTION. CONVECTIVE ACTIVITY
SHOULD DIMINISH AFTER SUNSET TONIGHT. HINSBERGER
&&

.FIRE WEATHER...AN UPPER LOW OVER CALIFORNIA IS BRINGING A WEAK
SOUTHERLY FLOW OVER IDAHO TODAY. THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH TONIGHT...ESPECIALLY OVER MOUNTAINS...AND PRODUCE
GUSTY WINDS. STORMS TONIGHT COULD BRING SOME LIGHT TO MODERATE
RAINFALL MAINLY OVER THE MOUNTAINS. RAIN AMOUNTS WILL GENERALLY BE
UNDER A TENTH OF AN INCH. LESS THUNDERSTORM COVERAGE IS EXPECTED
TOMORROW AS THE UPPER LOW ERODES AND UPPER RIDGING BUILDS INTO THE
AREA. WINDS WILL INCREASE ON THURSDAY AS A COLD FRONT MAKES ITS WAY
INTO THE AREA.  HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ409>413 AND
IDZ475>477.
&&
Hazardous weather outlook, Sep 12, 4:55 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
455 AM MDT MON SEP 12 2011

IDZ017>025-031-032-131100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
455 AM MDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL CONTINUE STREAM NORTH OUT OF THE GREAT
BASIN TODAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. A
RED FLAG WARNING HAS BEEN ISSUED FOR TODAY THROUGH MIDNIGHT FOR
IDAHO FIRE ZONES 409...410...411...412...413...475...476 AND 477.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PATTERN OVER THE REGION WILL REMAIN SOMEWHAT STAGNANT AND
EXPECT MONSOON MOISTURE TO REMAIN OVER PORTIONS OF SOUTHEAST IDAHO
INTO TUESDAY. MIDWEEK THE UPPER LEVEL PATTERN WILL TRANSITION TO A
DRIER WESTERLY FLOW PATTERN. A PACIFIC SYSTEM WILL BRING SCATTERED
SHOWERS AND COOLER TEMPERATURES TO THE REGION FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 12, 1:39 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT MON SEP 12 2011

IDZ019-023-122045-
CARIBOU ID-TETON ID-BONNEVILLE ID-
139 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORM NEAR PALISADES. THESE STORMS WERE NEARLY
STATIONARY AND MAY PRODUCE WIND GUSTS UP TO 40 MPH WITH BRIEF HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE...
   PALISADES...

LAT...LON 4289 11130 4345 11161 4361 11105 4352 11103
      4284 11104
TIME...MOT...LOC 1938Z 163DEG 2KT 4331 11125

HUSTON
Special weather statement, Sep 12, 1:43 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT MON SEP 12 2011

IDZ018-031-032-122045-
BLAINE ID-CUSTER ID-
143 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 245 PM MDT

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR GALENA EXTENDING EAST TOWARD COPPER
BASIN. THESE STORMS WERE NEARLY STATIONARY AND MAY PRODUCE WIND
GUSTS UP TO 40 MPH WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GALENA...

LAT...LON 4394 11498 4395 11500 4397 11499 4409 11430
      4391 11370 4351 11400 4365 11467 4368 11470
      4373 11468 4380 11471 4378 11485 4382 11487
      4385 11499 4392 11501
TIME...MOT...LOC 1941Z 163DEG 2KT 4381 11472

HUSTON
Special weather statement, Sep 12, 2:45 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT MON SEP 12 2011

IDZ021-023-122130-
CARIBOU ID-BANNOCK ID-
245 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF POCATELLO...MOVING NORTH AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PORTNEUF GAP AND DRIVE IN FIRE AREA...

LAT...LON 4299 11244 4292 11212 4269 11226 4274 11249
TIME...MOT...LOC 2045Z 196DEG 3KT 4280 11234

HUSTON
Special weather statement, Sep 12, 2:47 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT MON SEP 12 2011

IDZ021-022-122130-
POWER ID-
247 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF AMERICAN FALLS...MOVING NORTH AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...

LAT...LON 4282 11277 4281 11258 4266 11266 4270 11282
TIME...MOT...LOC 2047Z 192DEG 2KT 4275 11272

HUSTON
Special weather statement, Sep 12, 3:09 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
309 PM MDT MON SEP 12 2011

IDZ023-122200-
BANNOCK ID-
309 PM MDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN NEAR
POCATELLO...MOVING NORTH AT 10 MPH.

THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAIN OVER THE
DRIVE IN BURN AREA ON THE EAST SIDE OF POCATELLO. PERSONS BELOW THE
BURN AREA SHOULD REMAIN ALERT FOR THE POSSIBILITY OF FLASH FLOODING
AND DEBRIS FLOWS.

LAT...LON 4282 11244 4287 11236 4287 11235 4277 11227
      4275 11237
TIME...MOT...LOC 2106Z 161DEG 9KT 4286 11240

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:39 PM MDTSpecial Weather StatementPIHBonneville66 min
Sep 12, 1:43 PM MDTSpecial Weather StatementPIHCamas62 min
Sep 12, 2:45 PM MDTSpecial Weather StatementPIHBannock45 min
Sep 12, 2:47 PM MDTSpecial Weather StatementPIHPower43 min
Sep 12, 3:09 PM MDTSpecial Weather StatementPIHBannock51 min

Nearby

Flash Flood Warnings in Idaho, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.